Exact queueing asymptotics for multiple heavy-tailed on-off flows

A.P. Zwart, S.C. Borst, M.R.H. Mandjes

Research output: Chapter in Book/Report/Conference proceedingConference contributionAcademicpeer-review

12 Citations (Scopus)

Abstract

We consider a fluid queue fed by multiple on-off flows with heavy-tailed (regularly varying) on-periods. Under fairly mild assumptions, we prove that the workload distribution is asymptotically equivalent to that in a reduced system. The reduced system consists of a dominant subset of the flows, with the original service rate subtracted by the mean rate of the other flows. We describe how a dominant set may be determined from a simple knapsack formulation. We exploit a powerful intuitive argument to obtain the exact asymptotics for the reduced system. Combined with the reduced-load equivalence, the results for the reduced system provide an asymptotic characterization of the buffer behavior.
Original languageEnglish
Title of host publicationProceedings INFOCOM 2001 (Anchorage AK, USA, April 22-26, 2001)
EditorsR. Cruz, G. Pacifici, B. Sengupta
PublisherInstitute of Electrical and Electronics Engineers
Pages279-288
Number of pages10
ISBN (Print)0-7803-7016-3
DOIs
Publication statusPublished - 2001

Fingerprint Dive into the research topics of 'Exact queueing asymptotics for multiple heavy-tailed on-off flows'. Together they form a unique fingerprint.

Cite this